A 44-year-old white woman with long-standing ES associated with a secundum atrial septal defect (ASD) presented to Vanderbilt Medical Center in June, 1999 with progressive dyspnea and weakness (Table 1) and worsening PH. IV epoprostenol therapy had recently been initiated at an outside institution through a double-lumen Hickman catheter. Several weeks after initiation of treatment, the patient began to note transient, unilateral upper-extremity and lower-extremity weakness and numbness immediately after routine flushing of the second, unused lumen of the indwelling Hickman catheter. She reported multiple episodes during a 2-week period before presenting our center. All symptoms resolved within minutes of onset. She denied any other focal neurologic symptoms before catheter placement.
Physical examination was significant for a resting arterial oxygen saturation (Sao2) of 90% on 6 L/min of supplemental oxygen, with desaturation to 72% after 100 feet of ambulation, a 2/6 tricuspid regurgitation murmur with a fixed split S2 and a prominent P2, and 1+ lower-extremity edema. Neurologic examination findings were completely normal. Chest radiography revealed RV enlargement, prominent central pulmonary arteries, and the Hickman catheter in appropriate position in the superior vena cava. Head CT findings were negative for evidence of infarct. Coagulation studies revealed a therapeutic international normalized ratio (INR) of 2.4. canadian health & care mall
Paradoxical air emboli occurring after flushing of the unused catheter port was suspected. The double-lumen catheter was replaced with a single-lumen catheter in August and neurologic symptoms resolved. She continued to receive continuous IV epoprostenol until she underwent double lung transplantation in November, 1999. She has had no further neurologic events after transplantation.
A 37-year-old white woman with a history of ES associated with a secundum ASD and severe PH (Table 1) presented in April, 1999 with progressive dyspnea, weakness, and severe hypoxemia. Her history was significant for a paradoxical thromboembolism in 1992, for which she was receiving long-term anticoagulation therapy with warfarin. Continuous IV epoprostenol was initiated after placement of a double-lumen Hickman catheter in her right subclavian vein. Three weeks after initiation of therapy, the patient presented with complaints of multiple episodes of leftsided facial numbness and tingling, as well as left-upper-extrem-ity numbness, occurring immediately after routine flushing of the unused lumen of the indwelling catheter. All symptoms completely resolved within minutes of onset.
Physical examination findings were significant for an Sao2 of 78% on 4 L/min of supplemental oxygen, peripheral and perioral cyanosis, jugular venous distention to 16 cm, a prominent RV heave, 2+ peripheral edema, and profound digital clubbing. Neurologic examination findings were normal. Laboratory studies revealed a therapeutic INR of 2.2 and a hematocrit of 59%. Head CT findings were within normal limits. ASCE, with agitated saline solution injected through the unused catheter port, demonstrated contrast bubbles traversing the ASD (Fig 1, top, and bottom) with recurrent facial numbness. The patient underwent catheter replacement with a single-lumen Hickman catheter. Her neurologic symptoms did not recur after catheter replacement. However, the patient developed progressive hypoxemia and cor pulmonale, and died 6 weeks after initiation of epoprostenol treatment.
Figure 1. Top: Flushing of extra catheter port in Case 1, resulting in bubbles (white dots within right atrium [RA]) traversing an ASD. Bottom: Approximately 2 s later, bubbles appear in the left ventricle [LV].
Table 1—Hemodynamic Data
|Patient No.||mSAP, mm Hg||mPAP, mm Hg||mRAP, mm Hg||PAOP, mm Hg||Cardiac Output, L/min||PVR, U||Svo2, %|